Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Factorization and approximation problems for matrix functions


Author: V. V. Peller
Journal: J. Amer. Math. Soc. 11 (1998), 751-770
MSC (1991): Primary 47B35, 30Dxx, 46Exx
DOI: https://doi.org/10.1090/S0894-0347-98-00274-4
MathSciNet review: 1618768
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study maximizing vectors of Hankel operators with matrix-valued symbols. This study leads to a solution of the so-called recovery problem for unitary-valued functions and to a new approach to Wiener–Hopf factorizations for functions in a function space $X$ satisfying natural conditions. Finally, we improve earlier results of Peller and Young on hereditary properties of the operator of superoptimal approximation by analytic matrix functions.


References [Enhancements On Off] (What's this?)

  • V. M. Adamjan, D. Z. Arov, and M. G. Kreĭn, Infinite Hankel block matrices and related problems of extension, Izv. Akad. Nauk Armjan. SSR Ser. Mat. 6 (1971), no. 2-3, 87–112 (Russian, with Armenian and English summaries). MR 0298454
  • M. S. Budjanu and I. C. Gohberg, General theorems on the factorization of matrix-valued functions. I. The fundamental theorem, Mat. Issled. 3 (1968), no. vyp. 2 (8), 87–103 (Russian). MR 0259609
  • M. S. Budjanu and I. C. Gohberg, General theorems on the factorization of matrix-valued functions. I. The fundamental theorem, Mat. Issled. 3 (1968), no. vyp. 2 (8), 87–103 (Russian). MR 0259609
  • Kevin F. Clancey and Israel Gohberg, Factorization of matrix functions and singular integral operators, Operator Theory: Advances and Applications, vol. 3, Birkhäuser Verlag, Basel-Boston, Mass., 1981. MR 657762
  • Lennart Carleson and Sigvard Jacobs, Best uniform approximation by analytic functions, Ark. Mat. 10 (1972), 219–229. MR 322410, DOI https://doi.org/10.1007/BF02384810
  • Harry Dym and Israel Gohberg, Unitary interpolants, factorization indices and infinite Hankel block matrices, J. Funct. Anal. 54 (1983), no. 3, 229–289. MR 724524, DOI https://doi.org/10.1016/0022-1236%2883%2990001-0
  • I. C. Gohberg, The factorization problem in normed rings, functions of isometric and symmetric operators, and singular integral equations, Uspehi Mat. Nauk 19 (1964), no. 1 (115), 71–124 (Russian). MR 0163184
  • I. C. Gohberg and M. G. Kreĭn, Systems of integral equations on the half-line with kernels depending on the difference of the arguments, Uspehi Mat. Nauk (N.S.) 13 (1958), no. 2 (80), 3–72 (Russian). MR 0102720
  • P.B. Lax, Symmetrizable linear transformations, Comm. Pure Appl. Math. 7 (1954), 633-647.
  • Georgii S. Litvinchuk and Ilia M. Spitkovskii, Factorization of measurable matrix functions, Operator Theory: Advances and Applications, vol. 25, Birkhäuser Verlag, Basel, 1987. Translated from the Russian by Bernd Luderer; With a foreword by Bernd Silbermann. MR 1015716
  • N.I. Muskhelishvili, Singular integral equation. Boundary problems of function theory and their application to mathematical physics, 2nd Ed., Fizmatgiz, Moscow, 1962 (Russian); English transl. of 1st ed., Nordhoff, Groningen, 1953.
  • N. K. Nikol′skiĭ, Treatise on the shift operator, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 273, Springer-Verlag, Berlin, 1986. Spectral function theory; With an appendix by S. V. Hruščev [S. V. Khrushchëv] and V. V. Peller; Translated from the Russian by Jaak Peetre. MR 827223
  • M. Papadimitrakis, On best uniform approximation by bounded analytic functions, Bull. London Math. Soc. 28 (1996), no. 1, 15–18. MR 1356821, DOI https://doi.org/10.1112/blms/28.1.15
  • V. V. Peller, Description of Hankel operators of the class ${\mathfrak S}_{p}$ for $p>0$, investigation of the rate of rational approximation and other applications, Mat. Sb. (N.S.) 122(164) (1983), no. 4, 481–510 (Russian). MR 725454
  • Vladimir V. Peller, Hankel operators and multivariate stationary processes, Operator theory: operator algebras and applications, Part 1 (Durham, NH, 1988) Proc. Sympos. Pure Math., vol. 51, Amer. Math. Soc., Providence, RI, 1990, pp. 357–371. MR 1077396
  • V. V. Peller, Hankel operators and continuity properties of best approximation operators, Algebra i Analiz 2 (1990), no. 1, 163–189 (Russian); English transl., Leningrad Math. J. 2 (1991), no. 1, 139–160. MR 1049909
  • Vladimir V. Peller, Boundedness properties of the operators of best approximation by analytic and meromorphic functions, Ark. Mat. 30 (1992), no. 2, 331–343. MR 1289760, DOI https://doi.org/10.1007/BF02384879
  • V. V. Peller, Approximation by analytic operator-valued functions, Harmonic analysis and operator theory (Caracas, 1994) Contemp. Math., vol. 189, Amer. Math. Soc., Providence, RI, 1995, pp. 431–448. MR 1347029, DOI https://doi.org/10.1090/conm/189/02279
  • V. V. Peller and S. V. Khrushchëv, Hankel operators, best approximations and stationary Gaussian processes, Uspekhi Mat. Nauk 37 (1982), no. 1(223), 53–124, 176 (Russian). MR 643765
  • V. V. Peller and N. J. Young, Superoptimal analytic approximations of matrix functions, J. Funct. Anal. 120 (1994), no. 2, 300–343. MR 1266312, DOI https://doi.org/10.1006/jfan.1994.1034
  • V.V. Peller and N.J. Young, Construction of superoptimal approximation, Math. Control Signals Systems 8 (1995), 118-137.
  • V. V. Peller and N. J. Young, Continuity properties of best analytic approximation, J. Reine Angew. Math. 483 (1997), 1–22. MR 1431840, DOI https://doi.org/10.1515/crll.1997.483.1
  • Ju. A. Rozanov, Statsionarnye sluchaĭ nye protsessy, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1963 (Russian). MR 0159363
  • I. B. Simonenko, Certain general questions of the theory of the Riemann boundary value problem, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), 1138–1146 (Russian). MR 0235135
  • V. A. Tolokonnikov, Generalized Douglas algebras, Algebra i Analiz 3 (1991), no. 2, 231–252 (Russian); English transl., St. Petersburg Math. J. 3 (1992), no. 2, 455–476. MR 1137530
  • Serguei Treil, On superoptimal approximation by analytic and meromorphic matrix-valued functions, J. Funct. Anal. 131 (1995), no. 2, 386–414. MR 1345037, DOI https://doi.org/10.1006/jfan.1995.1094
  • N.P. Vekua, Systems of singular integral equations and some boundary problems, GITTL, Moscow, 1950 (Russian); English transl., Noordhoff, Groningen, 1967.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 47B35, 30Dxx, 46Exx

Retrieve articles in all journals with MSC (1991): 47B35, 30Dxx, 46Exx


Additional Information

V. V. Peller
Affiliation: Department of Mathematics, Kansas State University, Manhattan, Kansas 66506
MR Author ID: 194673
Email: peller@math.ksu.edu

Received by editor(s): June 11, 1997
Additional Notes: The author is partially supported by NSF grant DMS 9304011.
Article copyright: © Copyright 1998 American Mathematical Society